Alert archive / Washington / Gale Warnings in 2016

Gale Warning 77, NWS Seattle, WA

September 23, 2016

NWS Seattle, WA issued this gale warning at Sep 23, 2016, 8:06 AM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 8:06 AM PDT (15:06 UTC)
Expired
Sep 23, 2016, 11:00 AM PDT
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

138 
WHUS76 KSEW 231506
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
806 AM PDT FRI SEP 23 2016

PZZ153-232315-
/O.UPG.KSEW.SC.Y.0233.000000T0000Z-160924T0000Z/
/O.NEW.KSEW.GL.W.0077.160923T1506Z-160923T1800Z/
/O.NEW.KSEW.SC.Y.0235.160923T1800Z-160924T0000Z/
/O.CON.KSEW.SW.Y.0034.160924T0000Z-160924T0900Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
806 AM PDT FRI SEP 23 2016

...GALE WARNING IN EFFECT FOR THE NEARSHORE WATERS FROM JAMES
ISLAND TO POINT GRENVILLE OUT TO 10 NM UNTIL 11 AM PDT THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING UNTIL 5 PM PDT
THIS AFTERNOON. 

* COMBINED SEAS...6 TO 9 FEET...BUILDING TO 10 OR 11 FEET BY
  MIDDAY.

* WIND...SOUTHEAST 25 TO 35 KNOTS...BECOMING SOUTH OR SOUTHWEST 15
  TO 25 KNOTS BY MIDDAY...AND THEN WESTERLY AFTER NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-156-170-173-176-232315-
/O.CON.KSEW.SC.Y.0233.000000T0000Z-160924T0000Z/
/O.CON.KSEW.SW.Y.0034.160924T0000Z-160924T0900Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
806 AM PDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE COASTAL
WATERS UNTIL 5 PM PDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM
5 PM THIS AFTERNOON TO 2 AM PDT SATURDAY...

* COMBINED SEAS...6 TO 9 FEET...BUILDING TO 10 TO 12 FEET BY
  MIDDAY.

* WIND...SOUTHERLY 15 TO 30 KNOTS...BECOMING WESTERLY AFTER NOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH
FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ110-232315-
/O.CON.KSEW.RB.Y.0021.160923T1800Z-160924T0600Z/
GRAYS HARBOR BAR-
806 AM PDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FOR THE
GRAYS HARBOR BAR FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING...

* COMBINED SEAS 3 TO 6 FT...BUILDING TO 9 OR 10 FT THIS
  AFTERNOON.

* BAR CONDITION...LIGHT...BECOMING ROUGH THIS AFTERNOON.

* FIRST MAXIMUM EBB...AROUND 1045 AM PDT THIS MORNING.

* SECOND MAXIMUM EBB...AROUND 1115 PM PDT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ132-232315-
/O.CON.KSEW.SC.Y.0234.160923T1800Z-160924T0900Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
806 AM PDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE EAST ENTRANCE TO
THE U.S. STRAIT OF JUAN DE FUCA  FROM 11 AM THIS MORNING TO 2 AM
PDT SATURDAY...

* WAVES...BUILDING TO 2 TO 4 FEET THIS AFTERNOON.

* WIND...SOUTHERLY AND RISING TO 15 TO 25 KNOTS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-232315-
/O.CON.KSEW.SC.Y.0234.160924T0000Z-160924T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
806 AM PDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE CENTRAL U.S.
STRAIT OF JUAN DE FUCA FROM 5 PM THIS AFTERNOON TO 2 AM PDT
SATURDAY...

* WAVES...BUILDING TO 2 TO 4 FEET THIS EVENING.

* WIND...RISING FROM THE WEST AT 15 TO 25 KNOTS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-232315-
/O.CON.KSEW.SC.Y.0233.000000T0000Z-160924T0000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
806 AM PDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WEST ENTRANCE TO
THE U.S. STRAIT OF JUAN DE FUCA UNTIL 5 PM PDT THIS AFTERNOON...

* COMBINED SEAS...5 OR 6 FEET...BUILDING 9 OR 10 FEET THIS
  AFTERNOON.

* WIND...EAST OR SOUTHEAST 15 TO 25 KNOTS...BECOMING SOUTHWEST 15
  TO 25 KNOTS ABOUT MIDDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133>135-232315-
/O.CON.KSEW.SC.Y.0233.000000T0000Z-160924T0000Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
806 AM PDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NORTHERN INLAND
WATERS...ADMIRALTY INLET...AND PUGET SOUND UNTIL 5 PM PDT THIS
AFTERNOON...

* WAVES...2 TO 4 FEET.

* WIND...SOUTHERLY 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Sep 23, 4:07 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 23, 4:07 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
407 AM PDT FRI SEP 23 2016

.SYNOPSIS...A weak front will move inland today for some rain. A
strong ridge will bring dry and warmer weather Saturday through
Monday with the warmest weather in September possible on Monday. A
marine push will cool things down on Tuesday. Upper level trough
moving out of the Gulf of Alaska in the middle of the week will
bring a threat of more rain to the area by late in the week.

&&

.SHORT TERM...Satellite imagery shows cloudy skies over most of
Western Washington early this morning. Doppler radar has precipitation
echoes as far east as Mason county but most of the precipitation
is staying aloft. Rain just began at KUIL in the last hour. There
is a big hole in the cloud cover over the metro area right now
with the Moon and Orion shining brightly in the early morning sky.
Temperatures at 3 am/10z were in the upper 40s and 50s.

Weak cold front offshore near 129w at 10z will slowly move east
today. The front will continue to weaken with its parent low well
north of the area moving north throughout the day. Satellite
imagery already shows cloud top temperatures warming offshore. A
good sign the front is already weakening. Front reaching the
Washington Coast midday with what is left of the front moving
through the interior in the afternoon. Rain will spread inland
later this morning and continue into the afternoon hours.
Precipitation amounts will be light. The flow aloft will continue
to be westerly so expect a little bit of a rain shadow over the
central sound. With the front weakening will only go for chance
pops from about Seattle to Everett because of the rain shadow.
With plenty of cloud cover today will be the coolest day in over
three months with highs a couple of degrees either side of 60
( Forecast high of 61 for Seattle coolest day since 60 on June
14th. The last time Seattle had a high only in the 50s was May
21st with a high of 58.)

No follow through behind the front this evening. With the front
splitting, weakening and slowing down will leave some chance pops
in the evening hours for the eastern portion of the area. Weak low
level onshore flow will keep the lower levels moist so plenty of
cloud cover around even without any precipitation. Lows will be in
the upper 40s to mid 50s.

Upper level ridge offshore building quickly on Saturday with 500
mb heights rising into the lower to mid 580 dms by late Saturday
afternoon. Surface high pressure building in as well. The
combination of these two factors will push the next frontal system
to the north of the area late Saturday. Even with the warming
temperatures aloft there is little flow in the lower levels so
expect some areas of fog and low clouds in the morning hours
before the sun breaks out in the afternoon. With a slow start to
the sunshine highs will be near normal on Saturday, in the 60s and
lower 70s.

Upper level ridge continuing to build over the area Saturday night
and Sunday. By late Sunday afternoon model 500 mb heights are in
the lower 590s dms over the southern portion of the area. Flow in
the lower levels turns northerly but does not really go offshore.
This will keep high temperatures from warming up too much even
with the warm air aloft. Highs will be above normal on Sunday but
not near record levels, mostly in the 70s to lower 80s.

.LONG TERM...Extended models in good agreement early on in the
extended period with the low level flow turning offshore briefly
on Monday before the flow turns back to onshore during the day.
Upper level ridge shifting east of the area on Monday but 850 mb
temperatures peak on Monday, in the plus 13 to 16c range. The
little bit of offshore flow in the morning will help temperature
get off to a warm start. Expect Monday to be the warmest day in
the forecast period...except on the coast where the transition to
onshore flow will take place by Monday afternoon capping high
temperatures near 70. For the remainder of the area highs in the
70s and lower 80s.

Onshore flow continuing Monday night into Tuesday. Model
consistency starts to break down on Tuesday with the GFS bringing
a very weak shortwave into the area while the ECMWF does not have
this feature. Either way with the marine push Monday night Tuesday
will be much cooler with highs as much as 15 degrees lower than on
Monday, mostly in the 60s. Both models show an upper level trough
digging well offshore on Wednesday. The GFS keeps the trough
offshore on Thursday while the ECMWF moves the trough into Western
Washington. Did not add any pops to the forecast for the interior
on Thursday but did increase the cloud cover. Highs in the 60s
will be common both for Wednesday and Thursday. Felton

&&

.AVIATION...An approaching front will bring increasing clouds,
lower ceilings and rain to the area today. Light westerly flow aloft
will strengthen this morning, with strengthening southerly flow at
low level flow ahead of the front. The generally dry and stable air
mass this morning will give way to lower ceilings and rain along the
coast this morning, spreading inland via the strait and Chehalis Gap
and through the remainder of the interior by around midday. In
addition to MVFR ceilings with rain, there will also be gusty
southerly winds ahead of the front.

KSEA...VFR conditions this morning will give way to increasing
clouds at all levels. Light rain is possible this morning, but
expect rain shadowing to mitigate the impact of the front through
the metro area today. Ceilings may dip to MVFR levels early this
afternoon with the front. Southerly winds 6-10 KT will become
southwesterly 10-12 KT gusting to 15 KT during the afternoon.

&&

.MARINE...A front working into the region this morning
has already boosted southerly winds over the coastal waters to small
craft advisory levels this morning. Expect the strengthening
southerly winds to spread to all waters but the Central Strait
through the morning and afternoon as the front continues to work
into the area. In addition to the strengthening winds, westerly
swell at 10 ft and 11 seconds will also move into the coastal waters
this afternoon and evening. Winds will decrease considerably behind
the front, with a brief shot of small craft advisory westerlies via
the central and east strait this evening. Despite the easing winds,
a small craft advisory for hazardous seas and rough bar conditions
will remain in place for the coastal waters and Grays Harbor Bar
this evening for the 10 ft swell, which should subside after
midnight. Winds and seas will remain generally light through the
weekend as high pressure builds over the area.

&&

.SEW Watches/Warnings/Advisories...

WA...None.
PZ...Small craft advisory all waters.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:51 AM PDTSmall Craft Advisory for Rough BarSEW29 hr
Sep 23, 3:51 AM PDTSmall Craft AdvisorySEW20 hr
Sep 23, 3:51 AM PDTSmall Craft Advisory for Hazardous SeasSEW29 hr
Sep 23, 8:06 AM PDTSmall Craft AdvisorySEW7 hr
Sep 23, 11:36 AM PDTGale WarningSEW4 hr
Sep 23, 11:36 AM PDTSmall Craft AdvisorySEW12 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.